Psychiatry & Psychology--General/Tapering off

Advertisement


Question
I have been taking antipsychotics for 10 years for schizoaffective disorder. I feel I have recovered. How do I taper off of loxapine 50 mg. I have been taking this for 3 months. I also want to taper off of bupropion xl 300 mg it was prescribed mostly for smoking cessation. I have been taking this for 4 months. My life has changed and I have worked through my problems and I feel I'm ready to be drug free. Thank you

Answer
Tapering off medications, without replacing them with similar medications, would be inappropriate for Schizoaffective Disorder, which is a lifetime problem from which patients do not "recover," although, like diabetes, they may be very well managed and function without problems as long as they take their medications.  

Psychiatry & Psychology--General

All Answers


Answers by Expert:


Ask Experts

Volunteer


Daniel S. Harrop, M.D.

Expertise

Dr. Daniel S. Harrop received his B.A. and his M.D., both from Brown, and his M.B.A. from the Edinburgh Business School, Scotland. Board-certified in adult and geriatric psychiatry, he is a past president of the R.I. Psychiatric Society and a member of the Committee on Medical Quality of the American Psychiatric Association and the Committee on Continuing Medical Education of the R.I Medical Society. He serves as a consultant to four of the top five major medical management companies, including OptumHealth/United Healthcare, Magellan Behavioral Health Services, ValueOptions and APS Healthcare, and maintains a private practice in Providence, R.I. He also serves as chief psychiatric consultant on the Medical Advisory Board at the R.I. Workers Compensation Court. He was formerly on the faculty at the medical schools at both Brown University and Harvard University.

©2016 About.com. All rights reserved.